Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 13, 2016Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 13, 2016, 11:01 AM CDT for Saint Croix County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 11:01 AM CDT (16:01 UTC)
Expired
Jul 13, 2016, 11:30 AM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS83 KMPX 131601
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED JUL 13 2016

WIZ023-025-131630-
ST. CROIX-DUNN-
1101 AM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX AND
NORTHWESTERN DUNN COUNTIES...

AT 1101 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BALDWIN...OR
13 MILES NORTHEAST OF RIVER FALLS...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BALDWIN...HAMMOND...WOODVILLE...GLENWOOD CITY...BOYCEVILLE...KNAPP...
EMERALD...DOWNING...WILSON...HERSEY AND CONNORSVILLE.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 16 AND
32.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4490 9244 4503 9249 4517 9203 4494 9190
TIME...MOT...LOC 1601Z 252DEG 49KT 4497 9239 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 13, 5:39 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 5:39 AM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT WED JUL 13 2016

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Wed Jul 13 2016

Main short term concern is timing/development of morning
thunderstorms that are expected along a thin moisture/theta-e
gradient across far southern Minnesota. Water Vapor imagery and
regional radar indicated that a short wave with elevated showers
had developed across northwest Nebraska prior to 3 am. As this short
wave and enhanced area of lift moves across southern Minnesota in
the next several hours, showers and thunderstorms should develop
along this theta-e gradient. Chance pops remain warrant in
far southern Minnesota and into west central Wisconsin due to this
scenario. However, percentage/coverage could increase if
activity becomes more widespread. Otherwise, instability
showers/storms will be possible in central Minnesota this afternoon
as the main upper low slowly rotates across south central Canada,
and focuses isolated activity along a cool front moving southeast.
Later tonight a broad area of clouds and scattered showers will
slowly move southward across northern and into central Minnesota.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed Jul 13 2016

A fairly busy period lies ahead with scattered showers Thursday
and Thursday night, multiple rounds of thunderstorms this weekend
and early next week, followed by building heat and humidity.

A large upper low departing to the east across southern Canada
late tonight will orphan a short wave over the Upper Midwest late
tonight which will rotate southeastward across MN and WI Thursday
and Thursday night. Showers are likely to accompany this feature,
particularly north of I-94. Lapse rates throughout the atmosphere
are quite poor and thus instability is minimal. The threat for
lightning is too low to continue the mention of thunderstorms.

The CWA will be between short waves Friday. A shower or two may
linger into the morning hours across WI, otherwise dry weather is
a safe bet across the rest of the area.

The upper level ridge will remain in place across the southern
states through next week. Models are in fairly good agreement
with a short wave traversing the northern Plains and Upper Midwest
Saturday and Saturday night which will bring the best chances for
thunderstorms during the long term. QPF appears too widespread on
the GFS with the clusters advertised on the GEM and EC a more
likely scenario, although not as far north as the GEM. Will need
to watch the heavy rain threat.

500 mb heights will build to 600 dam over the central Plains and
expand northward next week. The heat and humidity will begin
arriving Monday or Tuesday (pending additional thunderstorm
complexes) but likely won't peak until mid to late next week.
Intense heat and humidity is beginning to surface in the extended
progs, with a heat wave likely across much of the center of the
U.S. 850 mb temps of 25-30C+ and thicknesses nearing 590 dam have
been lifting into MN on the last several model runs at various
times on the GFS and EC. Biggest uncertainties at this range are
timing of the ridge arrival and whether any backdoor cold fronts
knock the ridge back to the southwest. Highs in the 90s and maybe
100s would be possible, along with dew points well into the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 535 AM CDT Wed Jul 13 2016

Short term concerns is whether thunderstorms develop and move across
far southern Minnesota, affecting KEAU by 16-18z. Otherwise, MVFR
ceilings remain possible late tonight across central Minnesota.
Will continue VCTS for KEAU by 18z. This will likely be updated
with more information as thunderstorms develop after 12z. Enough
confidence to introduce MVFR ceilings at both KAXN/KSTC later
tonight as low clouds filter southward in advance of a cold front.
Winds will shift and become gusty by late morning from the west
/west-northwest.

KMSP...

Confidence is low on VCTS this morning, but high enough to hold
onto VCSH as thunderstorms develop south of the Twin Cities.
Otherwise, gusty winds will develop and shift to the west-
southwest and more west-northwest this afternoon. MVFR ceilings
are possible by the end of the taf period, but confidence remains
low, so kept with scattered clouds at 2.5k.

/OUTLOOK FOR KMSP/

Fri...MVFR possible. SHRA early. Winds NW 5 kts.
Sat...VFR. TSRA possible. Winds S 5-10 kts.
Sun...VFR. TSRA Possible. Winds SW 5-10 kts becoming NW.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Jul 13, 3:59 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 AM CDT WED JUL 13 2016

MNZ041>045-047>059-061-064>066-073-WIZ014-140900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
REDWOOD-POLK-
359 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL
AND SOME SEVERE WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ060-062-063-067>070-074>078-082>085-091>093-WIZ015-016-023>028-
140900-
HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
359 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK OF
SEVERE WEATHER SOUTH OF A LINE FROM FAIRMONT TO LADYSMITH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL
AND SOME SEVERE WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BORGHOFF

In the hours before

Local storm report, Jul 13, 8:57 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             BUTTERFIELD             43.96N 94.79W
07/13/2016  M1.00 INCH       WATONWAN           MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 13, 9:20 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 AM CDT WED JUL 13 2016

MNZ075-083-131500-
NICOLLET-BLUE EARTH-
920 AM CDT WED JUL 13 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED IN AND
NEAR MANKATO...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

NICOLLET...BLUE EARTH...

AT 920 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MANKATO.

LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...LAKE CRYSTAL...JUDSON AND SKYLINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 126 AND 137.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 45 AND 56.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4421 9389 4407 9389 4411 9424 4420 9426
TIME...MOT...LOC 1420Z 180DEG 0KT 4416 9407

JRB
Local storm report, Jul 13, 9:39 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             MADISON LAKE            44.20N 93.81W
07/13/2016  U0.88 INCH       BLUE EARTH         MN   LAW ENFORCEMENT

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 13, 9:40 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST 5 NNW EAGLE LAKE        44.22N 93.92W
07/13/2016  M58 MPH          BLUE EARTH         MN   AWOS

            AWOS STATION MANKATO AP /MKT/.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 13, 10:41 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 AM CDT WED JUL 13 2016

MNZ070-WIZ024-131615-
DAKOTA-PIERCE-
1041 AM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAKOTA AND CENTRAL
PIERCE COUNTIES...

AT 1041 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRESCOTT...OR
10 MILES SOUTHWEST OF RIVER FALLS...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...PRESCOTT...ELLSWORTH...EL PASO...DIAMOND BLUFF...
POINT DOUGLAS...BELDENVILLE AND MARTEL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 116 AND 118.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4469 9220 4463 9262 4471 9273 4463 9273
      4463 9279 4461 9280 4476 9287 4475 9281
      4480 9278 4486 9233 4485 9228
TIME...MOT...LOC 1541Z 252DEG 49KT 4472 9273

RAH
Special weather statement, Jul 13, 11:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED JUL 13 2016

WIZ023-025-131630-
ST. CROIX-DUNN-
1101 AM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX AND
NORTHWESTERN DUNN COUNTIES...

AT 1101 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BALDWIN...OR
13 MILES NORTHEAST OF RIVER FALLS...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BALDWIN...HAMMOND...WOODVILLE...GLENWOOD CITY...BOYCEVILLE...KNAPP...
EMERALD...DOWNING...WILSON...HERSEY AND CONNORSVILLE.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 16 AND
32.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4490 9244 4503 9249 4517 9203 4494 9190
TIME...MOT...LOC 1601Z 252DEG 49KT 4497 9239

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:54 AM CDTSevere Thunderstorm WarningMPXWatonwan66 min
Jul 13, 8:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin41 min
Jul 13, 9:20 AM CDTSpecial Weather StatementMPXBlue Earth40 min
Jul 13, 9:27 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur33 min
Jul 13, 10:41 AM CDTSpecial Weather StatementMPXPierce34 min
Jul 13, 11:23 AM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn37 min
Jul 13, 12:08 PM CDTSpecial Weather StatementMPXRusk37 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.